Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Tallahassee, FL

January 21, 20174 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 21, 2017, 2:10 PM CST for 4 counties in Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 2:10 PM CST (20:10 UTC)
Expired
Jan 21, 2017, 3:00 PM CST
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, FL, Gadsden County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 1:12 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS52 KTAE 212010
SVRTAE
FLC013-039-045-077-212100-
/O.NEW.KTAE.SV.W.0022.170121T2010Z-170121T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
310 PM EST SAT JAN 21 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southwestern Gadsden County in Big Bend of Florida...
  Northwestern Gulf County in the Panhandle of Florida...
  Liberty County in Big Bend of Florida...
  Calhoun County in the Panhandle of Florida...

* Until 400 PM EST/300 PM CST/

* At 309 PM EST/209 PM CST/, a severe thunderstorm was located 8
  miles southwest of Blountstown, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Blountstown, Quincy, Greensboro, Stonemill Creek, Orange,
  Wewahitchka, Gretna, Bristol, Altha, Scotts Ferry, Red Oak, Quincy
  Airport, Chason, Rock Bluff, Nettle Ridge, Blountstown Airport,
  Central City, Red Hill, Sycamore and Juniper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EST/600 PM CST/ for
the Panhandle of and Big Bend of Florida.

LAT...LON 3007 8539 3012 8539 3055 8522 3062 8485
      3062 8452 3040 8464 3033 8472 3032 8470
      3026 8474 3025 8472 3007 8481
TIME...MOT...LOC 2009Z 267DEG 28KT 3034 8515 

HAIL...<.75IN
WIND...60MPH
 
$$

ADL
1 follow-up statement
536 
WWUS52 KTAE 212030
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
330 PM EST SAT JAN 21 2017

FLC013-039-045-077-212100-
/O.CON.KTAE.SV.W.0022.000000T0000Z-170121T2100Z/
Gadsden FL-Gulf FL-Liberty FL-Calhoun FL-
330 PM EST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
EST/300 PM CST/ FOR SOUTHWESTERN GADSDEN COUNTY IN BIG BEND OF
FLORIDA...NORTHWESTERN GULF COUNTY IN THE PANHANDLE OF FLORIDA...
LIBERTY COUNTY IN BIG BEND OF FLORIDA AND SOUTHEASTERN CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA...

At 330 PM EST/230 PM CST/, a severe thunderstorm was located 8 miles
southeast of Blountstown, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Quincy, Greensboro, Stonemill Creek, Orange, Wewahitchka, Gretna,
Bristol, Scotts Ferry, Quincy Airport, Rock Bluff, Woods, Central
City, Red Hill, Wilma, Sycamore, Juniper, Clio, Chipola Park, Vilas
and Nixon Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EST/600 PM CST/ for
the Panhandle of and Big Bend of Florida.

LAT...LON 3007 8539 3012 8539 3023 8535 3035 8503
      3056 8499 3062 8485 3062 8452 3040 8464
      3033 8472 3032 8470 3026 8474 3025 8472
      3007 8481
TIME...MOT...LOC 2030Z 267DEG 28KT 3035 8496 

HAIL...<.75IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 11:50 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 21, 11:50 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1250 PM EST Sat Jan 21 2017

.AVIATION [Through 18Z Sunday]...

A squall line is moving through the region this afternoon. This line
is capable of producing damaging winds, heavy rain and large hail.
Isolated tornadoes are also possible with this line. Most of the
region is under a Tornado Watch until this afternoon. CIGs are and
will be mostly MVFR but IFR CIGs are possible in the overnight
hours. A second strong to severe squall line is likely in the early
morning hours for DHN and ECP. It is expected to reach ABY and TLH
in the morning hours. VLD may be under the gun late morning and into
the afternoon. Southerly winds will be strong and gusty ahead of the
main line of storms and in the morning after the main line passes.

&&

.PREV DISCUSSION [1051 AM EST]...

.NEAR TERM [Through Today]...

...Multiple rounds of severe storms expected over the next 24 to 48
hours across the region...

The Storm Prediction Center has much of the region outlined in an
enhanced risk for severe weather today. A Tornado Watch is in effect
for all of the Alabama counties, all of the Florida Panhandle
counties and most of the Georgia counties.

A squall line is currently moving through Southeast Alabama and the
Florida Panhandle. Damaging winds are the biggest threat with this
line but isolated tornadoes are likely to develop as the line moves
into a favorable environment. Conditions ahead of this line are
highly favorable for severe weather. 0-6 km wind shear was 60 knots
on the morning sounding released in Tallahassee. CAPE is currently
1500 J/KG ahead of the line. This line may intensify further as
daytime heating increases over the next few hours.

.SHORT TERM [Tonight Through Monday]...

**High impact weather event tonight through Sunday--All severe
 weather modes possible!**

Will focus this period discussion on the high impact weather event.

NAM/GFS/Local CAMs are coming into better agreement on the evolution
of this dynamical system with models slowing down the ending of
precipitation to later Sunday and Sunday evening. This will continue
the severe threat into Sunday afternoon and eventually ending from
west to east.

Mid level low will move from the TX panhandle eastward to N AL/N MS
by Sunday evening. At the surface, the near term MCS will largely be
east of the CWA with additional development across the northern Gulf
coast aided by increasing large scale lift and speed convergence on
the nose of the strengthening LLJ. Wind fields strengthen
considerably overnight with 40-50 kt LLJ underneath 60-80 kt mid
level jet in the exit region of upstream 120kt speed max. This leads
to 50-70 kts of 0-6km bulk shear and sfc-1km bulk shear of 25-35
kts. This system has a lot of wind with it with lines and bowing
segments having the potential to produce damaging winds and isolated
tornadoes. Although surface winds will be south to south-
southwest, area hodographs are curved and become longer with time
overnight Saturday night into Sunday. The tornado threat will be
highest during this time frame, which is suggested by local CAM
guidance. Mid level lapse rates will remain around 7 C/km so
isolated large hail is possible as well.

Atmosphere remains primed Sunday with the mid level low progged
to move across the southeast United States. This feature will
help induce cyclogenesis of a surface low across MS/AL emerging
into N GA Sunday afternoon. Low level wind fields strengthen
further in response to this feature with another squall line
possible. Again, all modes of severe weather is possible. As the
low races northeastward, a cold front will sweep through and
effectively end the severe weather threat from west to east
through the afternoon hours and be east of our CWA by Sunday
evening.

SPC has our entire area outlooked in an enhanced risk of severe
weather both today and Sunday. All modes of severe weather will be
possible with this event, with the highest probability favoring
damaging winds, followed by isolated tornadoes then large hail. If
discrete cells develop in this regime, the tornado potential will
increase. Residents across the Tri-State region should remain
weather aware through Sunday and stay tuned to a trusted weather
source to receive weather alerts and be ready to seek safe shelter
should a warning be issued for your area.

.LONG TERM [Monday Night Through Saturday]...

Tuesday and Wednesday we will be between weather systems with high
pressure building in, a warmup is in store for Wednesday with
southerly winds returning. The warmup will be short lived as
another cold front is progged to move through Thursday. Colder,
Canadian air will accompany this front with high temperatures
tumbling down into the 50s Friday and Saturday.

.MARINE...

South winds will increase across the coastal waters from west to
east today. Small craft advisories have been hoisted across all
coastal waters. Scattered to numerous thunderstorms are expected
through Sunday with a few storms possibly becoming severe. A cold
front will move through Sunday night with winds becoming westerly to
northwesterly with the possibility of gale force gusts Sunday night
and Monday. Winds will decrease beginning Tuesday with seas
diminishing as a result.

.FIRE WEATHER...

Several rounds of thunderstorms today and tomorrow will keep RHs
well above critical thresholds and fuel moisture high through the
period, precluding any red flag warning conditions. Elevated
transport and 20 foot winds on Sunday will yield high dispersion
values across much of the region, particularly the western half.

.HYDROLOGY...

Rainfall amounts of 2-4 inches with isolated higher amounts are
likely with this event through Sunday afternoon. Although we are
expecting multiple rounds of rainfall, the overall speed at which
these occur will be quick enough to preclude widespread flash
flooding. Some minor nuisance flooding will be possible in low lying
and poorly drainage areas. As far as local rivers are concerned, we
are not expecting any to reach flood stage with this event.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  73  54  62  43 /  90  90  10  10   0
Panama City   67  71  57  62  47 /  80  90  10  10   0
Dothan        63  71  52  58  41 /  90  70  30  10   0
Albany        63  72  52  58  41 /  90  80  20  20   0
Valdosta      64  74  53  61  42 /  80  90  10  10   0
Cross City    66  74  58  63  44 /  70  90  50  10   0
Apalachicola  68  72  59  63  49 /  80  90  30  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late Monday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory from 1 AM EST /midnight CST/ Sunday to 1 AM
     EST /midnight CST/ Tuesday for Coastal Bay-Coastal Gulf-
     South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 7 AM EST Tuesday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM-Waters
     from Suwannee River to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until 7 AM EST Tuesday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...McDermott
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...McDermott
MARINE...Scholl
FIRE WEATHER...Pullin
HYDROLOGY...Scholl

In the hours before

Local storm report, Jan 21, 12:33 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
133 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     2 E EAST DOUGHERTY      31.53N 83.95W
01/21/2017                   WORTH              GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR PORTERS CORNER RD.

&&

EWESTON
Special weather statement, Jan 21, 12:41 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
141 PM EST SAT JAN 21 2017

GAZ127>131-146>148-159>161-211930-
Colquitt GA-Brooks GA-Irwin GA-Lowndes GA-Worth GA-Tift GA-Lanier GA-
Cook GA-Turner GA-Ben Hill GA-Berrien GA-
141 PM EST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR LANIER...NORTHERN LOWNDES...BEN
HILL...SOUTHEASTERN TURNER...TIFT...BERRIEN...SOUTHEASTERN WORTH...
NORTHWESTERN BROOKS...COLQUITT...IRWIN AND COOK COUNTIES UNTIL 230 PM
EST...

At 140 PM EST, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 9 miles west of
Jacksonville to 7 miles northeast of Coolidge. Movement was east at
50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fitzgerald, Ocilla, Moultrie, Tifton, Lakeland, Adel, Nashville,
Valdosta, Hahira, Sparks, Enigma, Omega, Ray City, Norman Park,
Lenox, Doerun, Ty Ty, Alapaha, Riverside and Phillipsburg.

A tornado watch remains in effect until 300 PM EST for south central
Georgia.

LAT...LON 3098 8374 3104 8374 3103 8379 3104 8400
      3125 8400 3185 8325 3185 8318 3181 8313
      3178 8299 3166 8300 3161 8306 3155 8306
      3148 8311 3146 8315 3140 8314 3133 8306
      3128 8304 3119 8305 3118 8297 3092 8297
TIME...MOT...LOC 1840Z 265DEG 94KT 3186 8314 3106 8376

ADL
Special weather statement, Jan 21, 12:47 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
147 PM EST SAT JAN 21 2017

FLZ010-012>014-112-114-211930-
Coastal Gulf FL-Inland Gulf FL-Calhoun FL-Washington FL-
Inland Bay FL-Coastal Bay FL-
147 PM EST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GULF...BAY...
SOUTHEASTERN WASHINGTON AND CALHOUN COUNTIES IN THE PANHANDLE OF
FLORIDA UNTIL 230 PM EST/130 PM CST/...

At 147 PM EST/1247 PM CST/, National Weather Service doppler radar
indicated a a strong thunderstorm near Lynn Haven, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Mexico Beach, Hiland Park, Tyndall Air Force Base, Parker, Altha,
Moose Pond, Gainer Spring, White Pond, Red Oak, Chason, Riverside,
Millville, Blountstown Airport, Camp Flowers and Bahama Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 300 PM EST/200 PM CST/ for
the Panhandle of Florida.

LAT...LON 3056 8566 3057 8506 2991 8539 3000 8569
      3013 8591
TIME...MOT...LOC 1847Z 270DEG 48KT 3029 8567

ADL
Local storm report, Jan 21, 12:48 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
148 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     S DANCEY                30.21N 85.88W
01/21/2017  M50.00 MPH       GMZ750             FL   C-MAN STATION

            PCBF1 MEASURED 50 MPH GUST

&&

EWESTON
Local storm report, Jan 21, 1:02 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
202 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     ALBANY                  31.58N 84.18W
01/21/2017                   DOUGHERTY          GA   BROADCAST MEDIA

            TREE DOWN AT 3RD AVE AND DAWSON RD.

&&

EWESTON
Local storm report, Jan 21, 1:42 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     2 SW EAST DOUGHERTY     31.51N 84.01W
01/21/2017                   DOUGHERTY          GA   BROADCAST MEDIA

            TREES DOWN BLOCKING SPRING FLATS RD WEST OF COUNTY LINE
            RD.

1235 PM     TSTM WND DMG     3 N DUCKER              31.57N 84.37W
01/21/2017                   DOUGHERTY          GA   BROADCAST MEDIA

            TREES DOWN BLOCKING 400 BLOCK OF MUD CREEK RD.

&&

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 8:49 AM CSTHigh Surf AdvisoryTAEBay, Gulf, Walton63 hr
Jan 21, 9:19 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton41 min
Jan 21, 9:46 AM CSTSpecial Weather StatementTAEHolmes59 min
Jan 21, 10:00 AM CSTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington45 min
Jan 21, 10:31 AM CSTTornado WarningTAEHolmes, Walton, Washington29 min
Jan 21, 10:45 AM CSTSpecial Weather StatementTAEHolmes, Jackson, Walton, Washington60 min
Jan 21, 10:46 AM CSTSpecial Marine WarningTAE29 min
Jan 21, 11:59 AM CSTSpecial Marine WarningTAE91 min
Jan 21, 12:47 PM CSTSpecial Weather StatementTAEBay, Calhoun43 min
Jan 21, 1:27 PM CSTSpecial Marine WarningTAE93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.